top of page

DEA Alert Issued on Xylazine


The U.S. Drug Enforcement Administration issued a recent alert about the widespread threat of fentanyl mixed with xylazine, an animal tranquilizer commonly known as “tranq”.


According to the public safety alert, xylazine and fentanyl drug mixtures place individuals at a higher risk of suffering a fatal drug overdose.


“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” DEA Administrator Anne Milgram said in the alert. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 states. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”


What is xylazine?


Xylazine is a powerful non-opiate sedative, analgesic, and muscle relaxant that the U.S. Food and Drug Administration (FDA) has approved for use in veterinary care. It is also known as “Tranq.” Xylazine is not a controlled substance under the U.S. Controlled Substances Act.


Xylazine is most commonly mixed with fentanyl, but it has also been found in combination with cocaine, heroin, and other drugs and is sometimes used alone. There is no antidote to xylazine that has been approved for human use. Like fentanyl, xylazine affects human respiratory function. Because of this, users of a fentanyl/xylazine mixture are at even greater risk of drug poisoning than if they took a single drug. Xylazine overdoses can appear very similar to opioid overdoses. Still, because xylazine is not an opioid, it does not respond to naloxone—the opioid reversal medication. This means that naloxone will only treat the symptoms caused by the fentanyl—or another opioid in a xylazine drug mixture overdose—and will be less effective overall. However, experts still recommend administering naloxone if someone might be suffering from drug poisoning.


People who inject xylazine or mixtures containing xylazine run the risk of severe wounds or necrosis (rotting human tissue). In some cases, amputation may be the only treatment. In addition to respiratory depression and wounds, xylazine can cause blurred vision, dry mouth, disorientation, drowsiness, staggering, coma, and decreased cardiac function. Individuals who use of xylazine can develop physical dependence on it. Some have reported symptoms of xylazine withdrawal that include sharp chest pains and seizures.


Not all jurisdictions test for xylazine after a fatal overdose, so it is very difficult to determine how prevalent the drug is. However, xylazine intoxication has already been identified both as a contributing factor and the sole cause of death in many fatal overdoses. It is also very likely that statistics on xylazine as a cause of death are significantly underestimated.


Comments


bottom of page